I have noticed that i am having abdominal discomfort minor pain which i closely associate with constipation The first 10 dys po i had trouble keeping food down, but knew it was from the pain meds. There is no unsual kind of swelling no hardness so should i be concerned with the bowel issue, or will it pass? I have not been eating a high fiber diet and been taking in less water than usual, so i assumed this might be the issue. should i immediately contact my ps or can i wait til my next app
Concerned About Digestion and Bowel Irregularities Post Op?
Doctor Answers (4)
Constipation after Surgery
If you have passed several bowel movements following surgery but are not quite regular, adding a stool softener, increasing your fluid intake, adding fiber, or using a suppository can be of benefit as well as reducing your narcotic intake.
Constipation and Pain After Liposuction
The chances that your bowel was physically affected by liposuction is almost zero. Instead, it's likely a result of a changing diet, stress and inflammation in the body, changes in physical habits, and pain medication (which slows down the gut). When the body tries to compensate for this slowed motility, it can cause abdominal pain and cramping. Try to increase your fluid intake and walk as much as is comfortable. Your symptoms should resolve on their own soon.
Constipation after surgery
Unfortunately, bowel irregularities or constipation after surgery is not uncommon. Many factors contribute including those that you have alluded to: pain medications, stress from surgery, disruption of your routine, and not eating or drinking as you normally would. As long as you are passing gas from below, you should have nothing to worry about. Under these circumstances, I usually suggest that my patients start with a stool softener, probiotics, or greek yogurt (which contains natural bacteria for the digestive system). If none of these measures work, then magnesium citrate or milk of magnesia will usually take care of the problem. If you aren't passing gas from below, or have severe nausea and vomiting, I would suggest that you contact your plastic surgeon. Also, be sure to contact him or her, if the problem persists. Good luck!
You might also like...
No bowel movement post surgery
A patient not having a bowel movement post surgery is very common. Pain medications have a lot to do with this. For my patients I always recommend a stool softener which seems to help. If you do not notice a change within 9 hours, I would recommend magnesium citrate, which is available at Walgreens, CVS, etc. They come in different flavors, and are pretty easy to go down, not quite as good as a soda, but not as bad as a cough syrup. I believe that you will not have a problem after the magnesium citrate. Drink plenty of water to aid the process. I wish you the best of luck!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.